Texas, 2015

Winter Weather in Texas, February 27 to 28, 2015

February 27 to 28, 2015 · NWS EWX · 4 events in 4 counties and zones

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation. In places where the temperatures remained below freezing the precipitation fell as freezing drizzle. Light icing was reported on elevated surfaces in Comal, Kerr, Blanco, and Real Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 27, 12:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 27, 12:23 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 PM CST FRI FEB 27 2015

.UPDATE...UPDATE FOR 18Z AVIATION BELOW.

&&

.AVIATION...CEILINGS RUNNING 2-3K FEET ACROSS MUCH OF THE CWA
MIDDAY. WILL SEE A SLOW LOWERING OF CEILINGS INTO IFR RANGE SW OF
DRT-SAT THIS AFTERNOON WITH PATCHY -DZ DEVELOPING. EVENTUALLY IFR
CEILINGS DEVELOPING AT DRT/SAT/SSF THIS EVENING AND OVERNIGHT AS
ISENTROPIC UPGLIDE LEADS TO MOISTENING OF LOWER LEVELS. BY SAT
MORNING -DZ/-RA AND BR EXPECTED ACROSS MUCH OF THE CWA. COULD
POTENTIALLY SEE IFR-MVFR VISIBILITY AND LIFR CEILINGS DEVELOPING
SAT MORNING AT DRT/SAT/SSF...AND IFR CEILIGNS AT AUS. FREEZING
LINE OVERNIGHT AND SATURDAY MORNING...AND ANY POTENTIAL -FZRA...
SHOULD REMAIN NORTH OF DRT/SAT AND W OF AUS...ACROSS THE HILL
COUNTRY. NE WINDS 8-14 KTS SAT/SSF/AUS AND E AT DRT.

&&

PREV DISCUSSION... /ISSUED 346 AM CST FRI FEB 27 2015/

SHORT TERM (TODAY THROUGH SATURDAY)...

MAIN FOCUS THIS PERIOD CONTINUES TO REVOLVE AROUND LOW-END CHANCES
AND LOW-IMPACT WINTER PRECIPITATION FOR THE HILL COUNTRY THROUGH
TODAY INTO EARLY SATURDAY MORNING.

LATEST RADAR TRENDS OVER WEST-CENTRAL TEXAS TOWARDS MIDLAND AND SAN
ANGELO COUPLED WITH SURFACE OBS INDICATE LIGHT SNOW IS OCCURRING AND
REACHING THE GROUND. AS ANTICIPATED...ISENTROPIC UPGLIDE ASCENT IS
INCREASING ACROSS THE REGION WITH VERY LIGHT RADAR RETURNS SEEN OVER
THE RIO GRANDE VALLEY STREAMING NORTHEAST TOWARDS THE HILL COUNTRY.
BASED ON CURRENT OBSERVATIONS...IT APPEARS AT LEAST A 4-5F DEWPOINT
DEPRESSION IS NEEDED FOR PRECIP TO REACH THE SURFACE. HOWEVER...AS
INDICATED BY PREVIOUS AND CURRENT FORECAST SOUNDINGS AND THE LIKELY
DETRACTOR FOR WINTER PRECIPITATION AMOUNTS REMAINS TIED TO SURFACE
DEWPOINT DEPRESSIONS...WHICH ARE CURRENTLY 10-15F DEGREES OVER THE
HILL COUNTRY. THIS LARGE SPREAD WILL BE DIFFICULT TO OVERCOME
INITIALLY THROUGH THE MID MORNING HOURS AND POSSIBLY EVEN THROUGH
THE AFTERNOON DESPITE THE COLD TEMPERATURES. LATEST HRRR/RAP
GUIDANCE INDICATES CONTINUING 7-10F DEWPOINT DEPRESSIONS THROUGH THE
MORNING AND AFTERNOON...LIKELY KEEPING VAST MAJORITY OF ANY WINTER
PRECIP MIX FROM REACHING THE GROUND. YET...IF TOP-DOWN
MOISTURIZATION AND COOLING FROM ADIABATIC PROCESSES OCCURS JUST
ENOUGH THEN SOME VERY LIGHT SLEET OR SNOW GRAIN MIX COULD RESULT.
ONLY 20% POPS ARE ARE BEING FORECAST NOW THROUGH 6PM TONIGHT. IN
ADDITION...OVERALL TEMPERATURE GUIDANCE AS RISEN WITH SPOTS IN THE
HILL COUNTRY BRIEFLY RISING ABOVE FREEZING THIS AFTERNOON...EVEN
FURTHER REDUCING ANY WINTER PRECIP RISK.

HOWEVER...BY TONIGHT INTO SATURDAY MORNING...DEWPOINT DEPRESSIONS
DROP INTO THE 1-4F RANGE ACROSS MUCH OF THE REGION AS ISENTROPIC
UPGLIDE CONTINUES. OVER-RUNNING SOUTHWEST WINDS WILL ACTUALLY WARM
THE H85-H7 LAYER ABOVE FREEZING BUT SURFACE TEMPERATURES ARE EXPECTED
TO FALL BACK TO AND SLIGHTLY BELOW FREEZING FOR THE HILL COUNTRY
OVERNIGHT. AS A RESULT LIGHT FREEZING DRIZZLE COULD RESULT AND POPS
ARE AT 30% FROM 6PM THROUGH 6AM SATURDAY. SOME LIGHT PATCHY FREEZING
DRIZZLE COULD BE POSSIBLE THROUGH 8-9AM SATURDAY BUT TEMPERATURES
WILL WARM ABOVE FREEZING BY 10AM AND THE WINTER WEATHER RISK WILL
END. CLOUDS WILL STILL REMAIN IN TACT FOR ANOTHER WELL BELOW NORMAL
TEMPERATURE DAY AS READINGS ONLY MAKE INTO THE LOW 40S NORTH TO NEAR
50 FAR SOUTHWEST TOWARDS EAGLE PASS. /ALLEN/

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

A MUCH WARMER LARGE SCALE PATTERN SHIFT WILL BEGIN BY LATE WEEKEND
AND HOLD THROUGH AT LEAST TUESDAY WHERE THE MAIN HIGHLIGHT THIS
PERIOD WILL FEATURE A FRONTAL PASSAGE AND THE POSSIBILITY OF
THUNDERSTORMS.

TEXAS WILL BE SITUATED BETWEEN A STRENGTHENING SUBTROPICAL
BERMUDA/BAHAMA HIGH CIRCULATION AND A DIGGING TROUGH ACROSS
SOUTHERN CALIFORNIA LATE WEEKEND THROUGH TUESDAY. THE PATTERN WILL
PLACE WEAK RIDGING AND WARMING S TO SW FLOW OVER THE REGION ALLOWING
FOR A NICE RETURN TO NEAR NORMAL AND POSSIBLY ABOVE NORMAL
TEMPERATURES. 20-40% RAIN CHANCES WILL STILL BE ONGOING WITH WEAK
UPGLIDE OVER THE REGION AND AT LEAST PARTLY CLOUDY SKIES REMAINING
INTACT. A COLD FRONT WILL ATTEMPT TO APPROACH THE REGION MONDAY BUT
LOOKS TO HANG UP NORTH OF THE REGION.

RAIN AND THUNDERSTORM CHANCES INCREASE GOING INTO TUESDAY AFTERNOON
INTO WEDNESDAY MORNING WITH THE PASSAGE OF A PACIFIC ORIGINATED
FRONT. SURFACE CAPE VALUES 1000-1500 J/KG COUPLED WITH A SURFACE
PREFRONTAL TROUGH AND THE FRONTAL CONVERGENCE SHOULD ALLOW FOR
THUNDERSTORMS TO DEVELOP MAINLY ALONG AND EAST OF US 281. PWATS OF
1.3-1.5" /90-95 PERCENTILE/ COULD SUGGEST THUNDERSTORMS CAPABLE OF
HIGH RAINFALL RATES. WILL NEED TO MONITOR THE PREFRONTAL TROUGH
DEVELOPMENT AND HOW IT MERGES WITH THE ACTUAL FRONTAL CONVERGENCE
LATER IN THE EVENING AND IF FLASH FLOODING FROM TRAINING STORMS
COULD BE POSSIBLE.

UNFORTUNATELY...JUST BEHIND THE PACIFIC FRONT APPEARS TO BE ANOTHER
SECONDARY CANADIAN ORIGINATED AIRMASS THAT WILL LIKELY BRING MUCH
BELOW NORMAL TEMPERATURES TO THE REGION LATE NEXT WEEK. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              33  47  43  66  53 /  30  30  30  40  40
AUSTIN BERGSTROM INTL AIRPORT  33  48  43  68  53 /  30  30  40  40  40
NEW BRAUNFELS MUNI AIRPORT     36  48  45  71  55 /  30  30  40  30  30
BURNET MUNI AIRPORT            29  42  40  64  49 /  30  30  30  30  40
DEL RIO INTL AIRPORT           36  49  45  71  54 /  30  20  20  10  10
GEORGETOWN MUNI AIRPORT        31  46  41  64  50 /  30  30  30  30  40
HONDO MUNI AIRPORT             35  48  45  72  56 /  30  30  30  20  30
SAN MARCOS MUNI AIRPORT        34  48  44  69  54 /  30  30  40  30  40
LA GRANGE - FAYETTE REGIONAL   38  54  49  73  60 /  20  30  40  40  30
SAN ANTONIO INTL AIRPORT       37  48  45  70  56 /  30  30  40  30  30
STINSON MUNI AIRPORT           38  50  46  72  57 /  30  30  40  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Feb 27, 2:58 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CST FRI FEB 27 2015

TXZ171>173-183>194-202>209-217>225-228-282100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
258 PM CST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL BE POSSIBLE
THIS AFTERNOON THROUGH SATURDAY MORNING ACROSS THE HILL COUNTRY
AND EDWARDS PLATEAU...MAINLY ALONG AND NORTH OF A ROCKSPRINGS TO
MEDINA TO MARBLE FALLS LINE. VERY LIGHT ICE ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY ON ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL BE POSSIBLE
SATURDAY MORNING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU...
MAINLY ALONG AND NORTH OF A ROCKSPRINGS TO MEDINA TO MARBLE FALLS
LINE. VERY LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY
ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

THERE WILL BE A SLIGHT CHANCE OF WINTRY PRECIPITATION ACROSS
CENTRAL TEXAS AND THE HILL COUNTRY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Blanco

When
February 27, 3:30 PM CST to February 28, 8:25 AM CST
Where
Blanco forecast zone
Reported by
Law Enforcement
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation. In places where the temperatures remained below freezing the precipitation fell as freezing drizzle. Light icing was reported on elevated surfaces in Comal, Kerr, Blanco, and Real Counties.

Winter Weather, Comal

When
February 27, 3:30 PM CST to February 28, 8:25 AM CST
Where
Comal forecast zone
Reported by
Law Enforcement
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation. In places where the temperatures remained below freezing the precipitation fell as freezing drizzle. Light icing was reported on elevated surfaces in Comal, Kerr, Blanco, and Real Counties.

Winter Weather, Kerr

When
February 27, 3:30 PM CST to February 28, 8:25 AM CST
Where
Kerr forecast zone
Reported by
Law Enforcement
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation. In places where the temperatures remained below freezing the precipitation fell as freezing drizzle. Light icing was reported on elevated surfaces in Comal, Kerr, Blanco, and Real Counties.

Winter Weather, Real

When
February 27, 3:30 PM CST to February 28, 8:25 AM CST
Where
Real forecast zone
Reported by
Law Enforcement
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

A cold front moved through South Central Texas on February 26th and brought freezing temperatures. On February 27th low level flow from the south to southeast started to produce isentropic upglide and light precipitation. In places where the temperatures remained below freezing the precipitation fell as freezing drizzle. Light icing was reported on elevated surfaces in Comal, Kerr, Blanco, and Real Counties.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562852, 562853, 562854, 562855.